Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 99, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 12, 2013, 7:31 PM EDT for Lenawee County, Monroe County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2013, 7:31 PM EDT (23:31 UTC)
- Expired
- Aug 12, 2013, 8:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lenawee County, MI, Monroe County, MI
The radar
The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:27 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 12, 7:27 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
727 PM EDT MON AUG 12 2013
.AVIATION...
//DISCUSSION...
SCATTERED SHRAS/TSRAS WILL TRAVERSE THROUGH THE SOUTHERN
TERMINALS...PTK SOUTH...DURING THE FIRST HOUR OR TWO OF THE FORECAST
AS MODEST INSTABILITY HAS BUILT UP WITHIN THETA-E RIDGE. COLD FRONT
WILL THEN CROSS THE AREA LATER THIS EVENING. ISOLATED SHRAS/TSRAS
MAY ALSO ACCOMPANY THE FRONT...BUT MOST ACTIVITY WILL BE OFF TO THE
NORTHEAST OF THE TERMINALS. OCCASIONAL MVFR CIGS CAN BE EXPECTED
OVERNIGHT IN THE WAKE OF THIS FRONTAL PASSAGE BEFORE HIGH PRESSURE
BRINGS VFR CONDITIONS ON TUESDAY.
FOR DTW... TSRAS WILL BE POSSIBLE THROUGH 01Z-02Z BEFORE ONGOING
SCATTERED ACTIVITY SINKS SOUTHEAST OF THE AREA. ANY REMAINING
ACTIVITY WILL END AS A COLD FRONT SETTLES THROUGH THE AREA DURING
THE NIGHT.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CEILING BELOW 5000 FT TONIGHT.
* HIGH CONFIDENCE THUNDERSTORM TIMING THIS EVENING.
&&
.PREV DISCUSSION...ISSUED 402 PM EDT MON AUG 12 2013
SHORT TERM... THIS EVENING AND TONIGHT
A WELL DEVELOPED THETA E RIDGE AND ATTENDANT 30KT/850MB 40KT/700MB
ZONAL JET STREAK IS CURRENTLY PUSHING THROUGH SOUTHERN LOWER
MICHIGAN. THIS MEDIUM WAVELENGTH FEATURE IS A CONSEQUENCE OF THE
UPPER LEVEL JET CONFIGURATION THAT HAD BECOME DOMINANT OVER THE
WEEKEND. THE CONVECTIVE ACTIVITY THAT IS NOW PASSING OVER SOUTHERN
LOWER MICHIGAN IS TIED DISTINCTLY TO A RIBBON OF 850-700MB
ANTICYCLONICALLY CURVED FRONTOGENESIS. THIS FORCING WILL SLOWLY PUSH
EASTWARD EXITING SOUTHEASTERN MICHIGAN BY ROUGHLY 4Z. UNTIL THIS CAN
HAPPEN...ADDITIONAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE. THE 40
KNOT MIDLEVEL JET MAXIMUM IS A BOON FOR 0-6KM BULK SHEAR
VALUES...WITH EFFECTIVE VALUES RANGING UPWARDS OF 45 KNOTS. THE
LIMITING FACTOR FOR FUTURE CONVECTIVE STRENGTH WILL BE LACK OF STEEP
LAPSE RATES. THIS COMBINED WITH RAIN COOLED/STABLE NEAR SURFACE
AIRMASS LIMITS INSTABILITY TO 750 J/KG POSSIBLY UP TO 1000 J/KG. THE
AFOREMENTIONED SHEAR REQUIRES THUNDERSTORMS TO BE MONITORED THIS
EVENING FOR AN ISOLATED STRONG TO SEVERE WIND GUSTS THREAT.
THE OTHER AREA TO WATCH WILL BE POSSIBLE INITIATION OF CONVECTION
ACROSS PORTIONS OF THE HIGHER TERRAIN OF EASTERN NORTHERN LOWER
MICHIGAN. THIS ACTIVITY WILL THEN HAVE THE POTENTIAL TO SETTLE OR
BACKBUILD SOUTHWARD AHEAD OF APPROACHING COLD FRONT. THIS
CONDITIONAL ACTIVITY MAY AFFECT THE SAGINAW BAY/NORTHERN THUMB
REGION AFTER BETWEEN 23-03Z. A GREATER DEPENDENCE ON DAYTIME HEATING
INSTABILITY SUGGESTS LESS OF A STRONG/SEVERE THREAT WITH THOSE CELLS.
THE FIRST WIND SHIFT/COLD FRONT FEATURE WILL PASS OVER THE OH/MI CWA
BORDER BY 8Z TONIGHT. THE SURFACE FEATURE WILL BE CLOSE ON THE HEELS
COLLAPSING THROUGH ALL OF THE CWA BY 12Z TOMORROW MORNING.
LONG TERM...
LARGE SCALE TROUGHING WILL ENCOMPASS THE GREAT LAKES REGION OVER THE
NEXT SEVERAL DAYS...WITH A STRONG SHORTWAVE/MID LEVEL COLD POOL (-22
C AT 500 MB) NOW DROPPING SOUTH ALONG THE MANITOBA/ONTARIO
BORDER...DROPPING INTO FAR NORTHERN LOWER MICHIGAN TOMORROW.
LOW LEVEL COLD ADVECTION FOR AUGUST STANDARDS LOOKS PRETTY
GOOD...WITH STEEP LOW LEVEL LAPSE RATES/CAPES IN THE 850-700 MB
LAYER TO BE CONCERNED FOR A FEW LIGHT SHOWERS. SFC-850 MB LI'S ALSO
DROP TOWARD ZERO...BUT ENOUGH OF A CAP EVIDENT AROUND 600 MB AND
INSUFFICIENT CAPES AND EQL TO LEAVE THUNDERSTORM MENTION OUT OF THE
FORECAST. THE EXCEPTION MAY BE OVER LAKE HURON WITH THE ADDED
MOISTURE FLUX OF THE MILD WATERS...ALONG WITH CLOSER PROXIMITY TO
THE COLD CORE. REGARDLESS...A GOOD CU UP COUPLED WITH THE COLD
ADVECTION SHOULD HOLD MAXES IN CHECK...UPPER 60S TO LOWER 70S.
COOL AIRMASS TO PERSIST ON WEDNESDAY (850 MB TEMPS IN MID SINGLE
NUMBERS) SUPPORTING HIGHS AROUND 70 DEGREES...AND WILL HAVE TO WATCH
EASTERN THUMB COASTLINE FOR POSSIBLE LAKE SHOWERS...BUT EXPECTATIONS
IS THE LOW LEVEL FLOW WILL BE PREDOMINATELY OFFSHORE AS HIGH
PRESSURE LOOKS TO BE POSITIONED JUST SOUTH OF CHICAGO.
THE FAST UPPER LEVEL NORTHWEST FLOW WILL BEGIN TO SLOWLY SUBSIDE ON
THURSDAY AND CONTINUE TO WEAKEN INTO THE WEEKEND...WITH A GRADUAL
MODIFICATION OF THE AIRMASS AS HEIGHTS REBOUND. OVERALL DRY
AIRMASS...1000-500 MB MEAN RH HOVERING AROUND 40 PERCENT...WILL
PROMOTE LARGE DIURNAL SWINGS...WITH 850 MB TEMPS RISING INTO THE
LOWER TEENS SUGGESTING HIGHS AROUND 80 DEGREES FOR THE WEEKEND.
WILL HAVE TO KEEP AN EYE OUT ON THE LARGE UPPER LEVEL CUTOFF LOW
OVER THE CENTRAL MISSISSIPPI VALLEY WHICH MAY ATTEMPT TO OPEN UP AND
TRACK OFF TO THE NORTHEAST FOR THE SECOND HALF OF THE WEEKEND
(POTENTIALLY INTERACTING WITH A TROPICAL SYSTEM AS
WELL)...SUPPORTING AN INCREASE IN MOISTURE/CLOUDS AND A SLIGHT
CHANCE OF SHOWERS.
MARINE...
A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES TONIGHT WITH COOLER
AIR FLOWING IN BEHIND IT. NORTHERLY WIND PUSHING 20 KNOTS LATER
TONIGHT AND TUESDAY WILL BRING ELEVATED WAVE CONDITIONS OVER THE
SOUTH HALF OF LAKE HURON. SMALL CRAFT ADVISORIES HAVE BEEN ISSUED
FOR LATE TONIGHT AND TUESDAY. SURFACE HIGH PRESSURE WILL THEN BUILD
MORE FULLY OVERHEAD BY WEDNESDAY WITH LIGHTER WIND AND IMPROVE WAVE
CONDITIONS THROUGH THE END OF THE WEEK.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...FROM 4 AM TUESDAY TO 4 AM
WEDNESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....DG
SHORT TERM...CB
LONG TERM....SF
MARINE.......CB
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Aug 12, 4:35 AM EDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 435 AM EDT MON AUG 12 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 435 AM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY THROUGH THIS EVENING. THE STRONGEST STORMS WILL APPROACH SEVERE LIMITS WITH HALF INCH HAIL AND 50 MPH WIND GUSTS THE PRIMARY HAZARDS...ALONG WITH HEAVY DOWNPOURS OF RAIN. STORM MOTION WILL BE WEST TO EAST AT 35 MPH. THERE WILL BE TWO PERIODS OF STORM ACTIVITY...FIRST DURING THE MORNING MAINLY ALONG AND SOUTH OF INTERSTATE 69...AND THEN OVER ALL AREAS DURING THE MID AFTERNOON THROUGH THE EVENING. THE STRONGEST STORMS ARE EXPECTED LATER IN THE DAY AT THE PEAK OF DAYTIME HEATING AND AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTH. THIS FRONT WILL MOVE SOUTH OF THE STATE BY MIDNIGHT AND TAKE THE STORMY WEATHER OUT OF SOUTHEAST MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT YET PLANNED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-130845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 435 AM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER THE NORTH HALF OF LAKE HURON TODAY. THUNDERSTORMS ARE LIKELY TODAY THROUGH THIS EVENING OVER THE SOUTH HALF OF LAKE HURON...LAKE ST CLAIR...AND WESTERN LAKE ERIE. THE STRONGEST STORMS WILL BE CAPABLE OF HALF INCH HAIL AND 40 KNOT WIND GUSTS ALONG WITH HEAVY DOWNPOURS OF RAIN. STORM MOTION WILL BE WEST TO EAST AT 30 KNOTS. THERE WILL BE TWO PERIODS OF STORM ACTIVITY...FIRST DURING THE MORNING MAINLY OVER LAKE ST CLAIR AND WESTERN LAKE ERIE...AND THEN OVER ALL AREAS DURING THE AFTERNOON THROUGH THE EVENING. THE STRONGEST STORMS ARE EXPECTED LATER IN THE DAY AT THE PEAK OF DAYTIME HEATING AND AS A COLD FRONT MOVES THROUGH THE REGION. THIS FRONT WILL MOVE INTO OHIO BY MIDNIGHT AND TAKE THE STORMY WEATHER OUT OF THE GREAT LAKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT YET PLANNED TODAY AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Aug 12, 5:56 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 556 PM EDT MON AUG 12 2013 MIZ068-075-082-083-122300- LENAWEE-LIVINGSTON-MONROE-WASHTENAW- 556 PM EDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF FOWLERVILLE TO 16 MILES WEST OF CHELSEA TO 4 MILES SOUTH OF HUDSON...MOVING EAST AT 35 MPH. HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS WITH ONE HALF INCH DIAMETER HAIL AND WIND GUSTS GREATER THAN 40 MPH ALSO POSSIBLE WITH SOME OF THE STRONGEST STORMS. * THUNDERSTORMS WILL BE NEAR... MORENCI AND CLAYTON BY 600 PM EDT... ONSTED BY 605 PM EDT... GREGORY BY 615 PM EDT... MANCHESTER AND CHELSEA BY 620 PM EDT... FOWLERVILLE AND CLINTON BY 625 PM EDT... TECUMSEH AND PINCKNEY BY 630 PM EDT... OAK GROVE AND HOWELL BY 635 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
Local storm report, Aug 12, 6:06 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
606 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 NE ANN ARBOR 42.29N 83.71W
08/12/2013 M1.25 INCH WASHTENAW MI CO-OP OBSERVER
12 HOUR RAINFALL TOTAL
&&
SCHULTZLocal storm report, Aug 12, 6:55 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
655 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL NNW STOCKBRIDGE 42.45N 84.18W
08/12/2013 M1.00 INCH INGHAM MI TRAINED SPOTTER
INTERSECTION OF CLINTON AND MORTON ST
0630 PM HAIL 5 N CHELSEA 42.39N 84.02W
08/12/2013 M1.00 INCH WASHTENAW MI PUBLIC
N TERRITORIAL RD AND STOFER RD. RELAYED VIA FACEBOOK.
&&
SCHULTZLocal storm report, Aug 12, 7:01 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
701 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 5 N CHELSEA 42.38N 84.01W
08/12/2013 M0.88 INCH WASHTENAW MI TRAINED SPOTTER
N TERRITORIAL RD AND RIKER RD
&&
SCHULTZLocal storm report, Aug 12, 7:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
715 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 SE DEXTER 42.33N 83.87W
08/12/2013 M1.00 INCH WASHTENAW MI TRAINED SPOTTER
DAN HOEY RD AND DEXTER ANN ARBOR RD
&&
SCHULTZThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:59 PM EDT | Small Craft Advisory | DTX | 48 hr | |
| Aug 12, 6:25 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.